Tumblelog by Soup.io
Newer posts are loading.
You are at the newest post.
Click here to check if anything new just came in.

December 16 2012

Triamterene

Triamterene

Using a condition that requires one to require a certain medication everyday, perhaps repeatedly each day, could be life-changing and maybe even a bit upsetting. It doesn't help in the event it also makes you gain unwanted weight that could range from a couple pounds to 100! Plus, the additional weight gain can aggravate the condition you take the prescription for and/or cause other conditions to occur.

Triamterene


This has become a problem for many of my patients so I want to give you why this may happen along with what you can do about it. First when it comes to what kind of medications are usually to allow you to gain weight.



Medications That Gain pounds



There are many drugs, both prescription and over-the-counter, that may have a side effect of excess fat gain. I want to clarify that. The drugs themselves don't lead you to actually put on pounds. Rather, they can stimulate your appetite, or lead you to crave food items, so that you will eat more and put on weight! Almost all of the the case with antidepressants, steroids, and hormones.



Furthermore, certain medications may also cause you to retain water which may give the appearance of solid weight/fat gain. Usually, once you stop taking the drug water retention complements it. This is also true for oral contraceptives plus some female hormone replacement therapies.



Here are a few common drug types that you may be taking which could be leading to unwanted weight gain:



•Antidepressants - stimulate appetite.



•Birth control pills - estrogen/progesterone hormones stimulate appetite.



•Hormone replacement therapies - like estrogen and progesterone in menopausal women; testosterone replacement that face men. Can stimulate appetite and increase bloating.



•Antismoking drugs - stimulates appetite.



•Blood pressure drugs - could cause fatigue or shortness of breath which lowers your need to exercise. Sedentary activity causes extra weight.



•Steroids - used commonly for conditions like lupus, Crohn's disease, asthma can stimulate appetite and cause bloating.



•Certain diabetic drugs - could cause bloating putting on weight.



In addition, certain prescription medications can interact with OTC's (over-the-counter drugs) or herbal preparations can cause weight gain, even sudden. In fact you can find over 200 such drug interactions that create extra weight! Some of these putting on weight interactions include:



•Blood pressure lowering drugs: Like aldactazide, triamterene, Lotensin, Dyazide, when combined with nearly all OTC pain relievers containing ibuprofen.



•Anti-depressants: Like Elavil, Triavil, amitriptyline when coupled with Ascorbic acid.



Exactlty what can you Do About Medication Weight Gain?



The most important thing that you can do if you feel unwanted weight gain is because of a medicine you take would be to tell your doctor immediately. Excess fat gain might be a side-effect of the medication you are taking. However, that does not mean you are bound to the excess weight. You might be able to switch to another drug for your condition that doesn't have weight gain being a complication.



Furthermore, here are some recommendations I give my patients once they seem to be packing on weight as a side-effect with their medications:



•Appetite stimulation - simply because your mind says eat, does not imply you need to feed yourself with good calorie, low nutrient food. Try drinking some clear soups like tomato as well as chicken broth. Or, how about a large apple or some cucumber slices cut up in the bowl? These very light "appetite feeders" provide your stomach an entire feeling without adding lots of weight-gaining fat/calories.



•Up Your Exercise - if the medication doesn't have along side it effect of fatigue, adding even more exercise to your daily routine can counteract medication related putting on weight. Try taking a 20 minute walk or bicycle ride in the morning and spend 20 minutes of one's lunch hour walking (weather permitting), or walk around with your building, up and down the stairs, when possible every day. If you live near where you work, and your health permits, faster or bicycling to be effective.

Triamterene

•Banish Water Weight - there are a few excellent natural diuretic foods which can be loaded with potassium and may help you get gone the extra water weight that could be a complication from the medication you're taking. Asparagus, watermelon, cantaloupe, apple cider vinegar, cranberry, strawberries, and bananas. Also, keep away from high sugar or sodium foods since these may cause your body to retain water. There's also some herbal preparations that will help for example dandelion and uva ursi.
Tags: Triamterene

Don't be the product, buy the product!

Schweinderl